UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 76

of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'

76
TI
5-Fluorouracil related toxic myocarditis: case reports and pathological confirmation.
AU
Sasson Z, Morgan CD, Wang B, Thomas G, MacKenzie B, Platts ME
SO
Can J Cardiol. 1994;10(8):861.
 
This report describes two cases of cardiotoxicity associated with the use of 5-fluorouracil (5-FU) in the treatment of neoplastic disease, and reviews the literature to date. The manifestations of cardiac toxicity were significant ventricular dysfunction during continuous infusion of 5-FU, accompanied by symptoms resembling cardiac ischemia in one case and irreversible cardiogenic shock in another. Detailed cardiac investigations and pathological findings provide convincing evidence that the development of acute myocarditis is the likely mechanism of 5-FU cardiotoxicity, rather than coronary insufficiency as has commonly been postulated. Although cardiotoxicity as a complication of 5-FU therapy remains rare, recognition of this entity is important as it may lead to serious hemodynamic compromise and may recur with drug rechallenge.
AD
Department of Medicine, The Wellesley Hospital, Toronto, Ontario.
PMID